Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 70, NWS Des Moines, IA

June 18, 2020Calhoun County, Crawford County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2020, 4:54 PM CDT for Calhoun County, Crawford County, Sac County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2020, 4:54 PM CDT (21:54 UTC)
Expired
Jun 18, 2020, 5:32 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Crawford County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:55 PM CDTTSTM WND DMGOdebolt, IADELAYED REPORT - TIME ESTIMATED VIA RADAR. KMEG REPORT WITH PICTURE OF LARGE TREES DOWN.
Jun 18, 5:00 PM CDTTSTM WND DMGOdebolt, IADELAYED REPORT - VIA SOCIAL MEDIA. DAMAGE TO SEVERAL SHEET METAL OUTBUILDINGS INCLUDING COLLAPSE OR PARTIAL COLLAPSE OF WALLS AND DAMAGE TO ROOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS53 KDMX 182154
SVRDMX
IAC025-047-161-182245-
/O.NEW.KDMX.SV.W.0070.200618T2154Z-200618T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
454 PM CDT Thu Jun 18 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Sac County in west central Iowa...
  Northwestern Calhoun County in west central Iowa...
  Northern Crawford County in west central Iowa...

* Until 545 PM CDT.

* At 454 PM CDT, a severe thunderstorm was located over Odebolt, or
  12 miles east of Ida Grove, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sac City, Lake View, Odebolt, Black Hawk Lake, Wall Lake, Schaller,
  Early, Lytton, Nemaha, Wall Lake Municipal Airport, Sac City
  Municipal Airport and Blackhawk Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4251 9539 4256 9534 4256 9475 4253 9469
      4215 9523 4224 9532 4247 9532 4248 9539
TIME...MOT...LOC 2154Z 225DEG 34KT 4228 9524 

HAIL...1.00IN
WIND...60MPH
 
$$

Boksa
2 follow-up statements
224 
WWUS53 KDMX 182223
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
523 PM CDT Thu Jun 18 2020

IAC047-182231-
/O.CAN.KDMX.SV.W.0070.000000T0000Z-200618T2245Z/
Crawford IA-
523 PM CDT Thu Jun 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4256 9517 4256 9476 4247 9480 4233 9501
      4235 9516
TIME...MOT...LOC 2221Z 225DEG 34KT 4247 9499 

$$

IAC025-161-182245-
/O.CON.KDMX.SV.W.0070.000000T0000Z-200618T2245Z/
Sac IA-Calhoun IA-
523 PM CDT Thu Jun 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN SAC AND NORTHWESTERN CALHOUN COUNTIES...

At 521 PM CDT, a severe thunderstorm was located near Sac City,
moving northeast at 30 mph and is weakening.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sac City, Early, Nemaha and Sac City Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines.

&&

LAT...LON 4256 9517 4256 9476 4247 9480 4233 9501
      4235 9516
TIME...MOT...LOC 2221Z 225DEG 34KT 4247 9499 

HAIL...1.00IN
WIND...60MPH
 
$$

Boksa
720 
WWUS53 KDMX 182232
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
532 PM CDT Thu Jun 18 2020

IAC025-161-182241-
/O.CAN.KDMX.SV.W.0070.000000T0000Z-200618T2245Z/
Sac IA-Calhoun IA-
532 PM CDT Thu Jun 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAC AND
NORTHWESTERN CALHOUN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.

LAT...LON 4256 9517 4256 9476 4247 9480 4233 9501
      4235 9516
TIME...MOT...LOC 2231Z 225DEG 34KT 4254 9489 

$$

Boksa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:07 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 18, 2:07 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
207 PM CDT Thu Jun 18 2020

.DISCUSSION.../Tonight through Thursday/
Issued at 205 PM CDT Thu Jun 18 2020

19z surface analysis shows a cold front draped across northwest
Iowa into eastern Nebraska, associated with a deep shortwave
trough pushing into south central Canada. Convection has
percolated in vicinity of the frontal axis for much of the day as
the front interacts with a warm, moist airmass and underneath
ample kinematic support for ascent aloft. Convective
redevelopment is likely later this afternoon and evening. Storms
will have a modestly unstable environment to work with, however
deep layer shear is meager as the main belt of upper level flow
lags behind the front. This will lead to messy storm modes that
are quick to become outflow dominant as has been the case with
most convective activity to our west so far today. Hi-res models
show more robust updrafts producing sporadic strong wind gusts
and quickly surging outflows, so cannot rule out a few pulse-like
strong to severe storms in western Iowa as storms can tap into
surface based instability this evening. Instability and associated
severe risk both wane after dark. Showers and thunderstorms
continue through the night supported by a strengthening low level
jet and enhanced moisture transport intersecting the surface cold
front as it slowly progresses south and east. Some localized areas
of 1 to 3 inches of rainfall are possible if training of heavier
convection occurs, but the antecedent dry conditions suggest the
potential for excessive rainfall/flash flooding is low tonight.

Model solutions quickly begin to diverge on precipitation chances
tomorrow, likely due to difficulties resolving the evolution of
convective activity overnight and the implications on where the
cold front may stall out. Latest trends have pulled the stalled
front further northwest and increases chances for additional
rainfall across the area Friday into Friday night. More showers
and storms are likely on Saturday as a compact shortwave emerges
into the central Plains. Little to no confidence on the location
of key mesoscale features, but shear and instability parameters
may be favorable enough to support some degree of a severe weather
threat. The extent of that threat may hinge on whether we see
widespread early day rainfall or if conditions clear out long
enough to warm and destabilize the boundary layer.

An active weather pattern continues into the first half of next
week as an upper level trough slowly migrates toward the Great
Lakes Region, placing the local area under northwesterly flow
aloft. Several shortwaves round the base of the trough and
deliver chances for additional shower and thunderstorm activity.
The timing and magnitude of each passing wave in this
northwesterly flow pattern is inherently difficult to predict at
this time range, but models have been suggesting higher
likelihoods for additional rainfall Sunday night into Monday, and
then again Wednesday into Thursday. The threat for severe weather
will need to be better evaluated in the coming days.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1221 PM CDT Thu Jun 18 2020

VFR conditions prevail through at least 00z Friday. -TSRA activity
slowly moves through central Iowa this evening and overnight.
Temporary restrictions to mvfr or ifr and gusty winds are
possible with the strongest storms, but confidence in occurrence
is not high enough to include mention in the TAF at this time.
MVFR or IFR cigs follow later tonight and into Friday morning.
Showers and some isolated thunder may hang around southern
terminals such as KDSM and KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Jun 18, 2:13 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
213 PM CDT Thu Jun 18 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-191915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
213 PM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms become more widespread across western Iowa late this
afternoon and evening, then spread east across central Iowa late
this evening and overnight. A few storms may be strong to severe
this evening producing damaging winds. Pockets of heavier rainfall
may occur through the overnight hours, but any flash flood threat
would likely be confined to urban areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are forecast Friday and Saturday. The
severe threat looks to remain marginal, but confidence in the
extent of the threat is low. Thunderstorms may be efficient
rainfall producers, which could lead to flooding concerns if any
areas experience multiple rounds of heavy rainfall through the
weekend.

Thunderstorms are possible again Sunday night into Monday. The
severe threat is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed if storms become severe later this
afternoon and evening. Rainfall reports will be beneficial.

In the hours before

Special weather statement, Jun 18, 4:10 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
410 PM CDT Thu Jun 18 2020

IAZ033-044-182215-
Sac IA-Crawford IA-
410 PM CDT Thu Jun 18 2020

...STRONG STORMS CAPABLE OF STRONG WIND GUSTS ARE MOVING IN...

At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ute to near Dunlap. Movement was northeast
at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Denison, Dunlap, Schleswig, Manilla, Dow City, Charter Oak, Vail,
Kiron, Deloit, Ricketts, Arion, Buck Grove, Aspinwall and Denison
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines.

&&

LAT...LON 4220 9567 4221 9560 4221 9532 4225 9532
      4228 9515 4186 9509 4186 9562 4216 9567
TIME...MOT...LOC 2108Z 237DEG 26KT 4205 9566 4182 9557

Boksa

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:10 PM CDTSpecial Weather StatementDMXCrawford65 min
Jun 18, 5:54 PM CDTSpecial Weather StatementDMXEmmet, Humboldt, Kossuth, Webster51 min
Jun 18, 5:58 PM CDTSpecial Weather StatementDMXHumboldt, Kossuth, Webster62 min
Jun 18, 6:19 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Pocahontas22 min
Jun 18, 6:39 PM CDTSpecial Weather StatementDMXCerro Gordo, Hancock, Humboldt, Kossuth, Winnebago, Worth81 min
Jun 18, 6:55 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago, Worth50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.